Pontificia Universidad Católica de Chile Pontificia Universidad Católica de Chile
Cienfuegos R., Barthélemy E., Bonneton P. (2006)

A fourth-order compact finite volume scheme for fully nonlinear and weakly dispersive Boussinesq-type equations. Part I: Model development and analysis

Revista : International Journal for Numerical Methods in Fluids
Volumen : 51
Número : 11
Páginas : 1217-1253
Tipo de publicación : ISI


A high-order finite volume scheme is developed to numerically integrate a fully nonlinear and weakly dispersive set of Boussinesq-type equations (the so-called Serre equations) (J. Fluid Mech. 1987; 176:117-134; Surveys Geophys. 2004; 25(3-4):315-337). The choice of this discretization strategy is motivated by the fact that this particular set of equations is recasted in a convenient quasi-conservative form. Cell face values are reconstructed using implicit compact schemes (J. Comput. Phys. 1999; 156:137-180; J. Comput. Phys. 2004; 198:535-566) and time integration is performed with the help of a four-stage Runge-Kutta method. Numerical properties of the proposed scheme are investigated both, analytically using linear spectral analysis, and numerically for highly nonlinear cases. The numerical analysis indicates that the newly developed scheme has wider stability regions and better spectral resolution than most of the previously published numerical methods used to handle equivalent set of equations. Moreover, it was also noticed that the use of mixed-order strategies to discretize convective and dispersive terms may result in an important overall reduction of the spectral resolution of the scheme. Additionally, there is some numerical evidence, which seems to indicate that the incorporation of a high-order dispersion correction term as given by Madsen et al. (Coastal Eng. 1991; 15:371-388) may introduce instability in the system. Copyright © 2006 John Wiley & Sons, Ltd.